Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Denver/Boulder, CO

August 3, 2017Larimer County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 3, 2017, 3:45 PM MDT for Larimer County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 3:45 PM MDT (21:45 UTC)
Expired
Aug 3, 2017, 4:15 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS85 KBOU 032145
SPSBOU

Special Weather Statement
National Weather Service Denver CO
345 PM MDT THU AUG 3 2017
 
COZ033-032215-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
345 PM MDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...
SOUTHWESTERN LARIMER AND NORTHEASTERN GRAND COUNTIES UNTIL 415 PM
MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Cameron Pass, or 43 miles west of Fort Collins, moving
southeast at 25 mph.

Nickel size hail, heavy rain and winds in excess of 30 mph will be 
possible with this storm.

Locations impacted include...
Cameron Pass, Trail Ridge and Gould. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4042 10556 4040 10558 4041 10566 4039 10561
      4036 10564 4035 10567 4034 10563 4028 10568
      4035 10586 4042 10608 4045 10610 4045 10613
      4048 10612 4055 10608 4052 10605 4052 10603
      4054 10603 4055 10601 4056 10603 4058 10603
TIME...MOT...LOC 2145Z 305DEG 22KT 4046 10588 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:44 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 3, 2:44 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
244 PM MDT Thu Aug 3 2017

.SHORT TERM...(This evening through Friday)
Issued at 244 PM MDT Thu Aug 3 2017

Upper level ridge has shifted west over CA bringing increasing NW
flow over the state. This circulation allows for embedded
perturbations to continue to bring unsettled weather over the
forecast area. Currently the passage of a cold front earlier today
as left strong NNE flow on the plains and cloud cover keeping
conditions more stable. Elsewhere, solar insolation will
destabilize the atm enough to produce convection. Upper level SE
flow will allow for some storms to move off the higher terrain and
onto the wester portions of the plains and south to the Palmer
Divide through the late afternoon. Increased instability over the
Palmer Divide...Elbert and Lincoln counties could produce storms
capable of strong winds, brief rain and small hail. Precipitation
will gradually come to an end this evening with mostly cloudy
skies and lows in the mid 50s.

For Friday, models indicate a surface low pressure building over
the central mountains with a strong high pressure over KS helping
to increase SSE flow on the plains and west flow over the higher
terrain. Downsloping off the foothills will help to break up lower
ceilings from the Front Range with gradual clearing out through
the day. Models show increasing moisture on the plains by Friday
afternoon with lift seen in the flow. QG ascent is seen in the mid
levels that would help with afternoon convection formation.
Instability numbers increase east of an Akron/Sterling/North
Elbert line. Main threats based on shear values would be large
hail. Further west storm coverage will be less with isolated
strong storms possible. With increasing sunny skies and
downsloping temperatures will rebound back into the lower 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 244 PM MDT Thu Aug 3 2017

Ingredients are in place for severe thunderstorms on the plains
Friday evening. However, large scale subsidence is expected to
limit the amount of convection. Will go with 20-30 pops for Friday
evening and keep a mention of possible severe thunderstorms in
the Hazardous Weather Outlook.

A surface low will sink south across eastern Colorado Saturday. A
weak cold front associated with the low will also drop south across
the area Saturday. Northeast upslope flow is expected to increase
low level moisture and help produce lift. Expect scattered to
isolated showers and storms to form behind the front and then spread
eastward during late afternoon and evening hours. Appears there will
be enough shear and instability for isolated severe storms over the
eastern plains.

Sunday through Thursday...autumn like temperatures will prevail as
northwest flow aloft persists. Temperatures will be well below
normal with highs in the 70s. Could end up with a day or two in the
60s if cloud cover lingers through the day. Normal high temperatures
are in the upper 80s. Short wave troughs embedded in the northwest
flow will bring a good chance for showers and thunderstorms. Timing
the arrival of these waves is still somewhat uncertain. The models
are in decent agreement with one affecting the area Sunday
afternoon/evening. The next one may be Tuesday, depending if the
timing is accurate on the GFS and ECMWF. For Pops, plan on going
with mainly scattered pops for most periods with higher pops on
Sunday to try and match up with the timing of the first wave.
Thursday appears to be warmer due to short wave ridging forming over
Colorado. However, with this being a week away, would not be
surprised if this ridging stays farther west and the area stays
cooler.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 244 PM MDT Thu Aug 3 2017

Ceiling conditions will gradually improve through the period.
Winds will be out of the NE through 01z where they veer to the SE
with speeds staying around 5 to 10 kts. Light rain from storms
moving off the foothills could impact area airports from 21 to
02z. By 12z ceilings will increase with a small reduction in mist
for the early morning hours, 12 to 15z. VFR conditions will
prevail after 15z with winds becoming more westerly by the
afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...RJK
AVIATION...Bowen
Hazardous weather outlook, Aug 3, 10:19 AM MDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1019 AM MDT Thu Aug 3 2017

COZ030>051-041630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1019 AM MDT Thu Aug 3 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Cooler today with a chance of showers and thunderstorms this
afternoon. Stronger storms that are able to produce brief
moderate to heavy rain, gusty winds and small hail will be
possible over the higher terrain and Palmer Divide areas. On the
plains showers will be isolated with rain and gusty winds being
the main hazards. Showers should end this evening with lows in the
50s overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a scattered to isolated thunderstorms Friday. The
best chance for storms will be over the eastern plains where
isolated severe storms will be possible. For Saturday through
Monday there will be a chance of afternoon and evening
thunderstorms each day. Isolated severe storms will be possible
over the plains each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 3, 3:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
345 PM MDT THU AUG 3 2017

COZ033-032215-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
345 PM MDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...
SOUTHWESTERN LARIMER AND NORTHEASTERN GRAND COUNTIES UNTIL 415 PM
MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Cameron Pass, or 43 miles west of Fort Collins, moving
southeast at 25 mph.

Nickel size hail, heavy rain and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Cameron Pass, Trail Ridge and Gould.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4042 10556 4040 10558 4041 10566 4039 10561
      4036 10564 4035 10567 4034 10563 4028 10568
      4035 10586 4042 10608 4045 10610 4045 10613
      4048 10612 4055 10608 4052 10605 4052 10603
      4054 10603 4055 10601 4056 10603 4058 10603
TIME...MOT...LOC 2145Z 305DEG 22KT 4046 10588

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:42 PM MDTAreal Flood AdvisoryBOUElbert2 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.